MAUDE Adverse Event Report: COOK INC ADVANCE 18 LP LOW PROFILE BALLOON CATHETER; DQY CATHETER, PERCUTANEOUS

COOK INC ADVANCE 18 LP LOW PROFILE BALLOON CATHETER; DQY CATHETER, PERCUTANEOUS
Model Number N/A
Medical Device Problem Codes Material Rupture (1546); Material Separation (1562)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 05/18/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(4).The event is currently under investigation.
 
Event or Problem Description
It was reported that an attempted treatment of a distal popliteal artery angioplasty, superficial femoral artery (sfa) plasty and common femoral artery (cfa) plasty with an advance 18 low profile balloon catheter failed and separated from the catheter.The reporter stated that this event occurred with a very tight aortic bifurcation while using a contralateral approach.The balloon was successfully advanced to the target site and inflated.It was used to angioplasty the superficial femoral artery (sfa) and distal common femoral artery.When trying to remove the balloon across the bifurcation, resistance was felt.It was stated that as the catheter was removed , the balloon appeared to have stretched and was torn as a result of the stretching.When the catheter was removed, it was noted that the balloon was not on the catheter.When the wire was removed the balloon material was on the wire.The wire and balloon are both to be returned for investigation.The customer was not worried about the event stating that he believed that the reason for the event was more anatomical than the fault of the balloon.It is believed all of the balloon material was removed as the distal tip of the balloon was remained on the wire guide.The patient did not experience any adverse events.
 
Additional Manufacturer Narrative
(b)(4).The event is currently under investigation.
 
Event or Problem Description
Upon receiving the device it was noted that the balloon had ruptured radially.
 
Additional Manufacturer Narrative
A review of the complaint history, drawings, device history record, documentation, instructions for use (ifu), specifications, quality control, and visual inspection of the returned device was conducted during the investigation.One used advance 18 lp low profile balloon catheter was returned with 6mm of balloon remaining attached to the catheter.The distal portion of the balloon was received on a non-cook wire guide.The hub and strain relief are undamaged.The proximal marker band is not fixated.The balloon ruptured radially.The proximal balloon bond was intact and within specifications.The distal balloon bond was intact and within specifications.The catheter shaft was separated.The combined measurement of the two separated pieces was in specifications.No damage was noted to the soft tip.Per the ifu, "the balloon is manufactured from an extra-thinwall, high-strength, minimally-compliant material.Particular care should be taken in handling the balloon to prevent damage." based on the information of the patient's anatomy that included vessel calcification; lesions at the distal popliteal, the superficial femoral artery, and the common femoral artery; and very tight iliac bifurcation, it is plausible to suggest that this incident was human anatomy-related.However, a definitive root cause cannot be determined.Review of the device history record of the finished product shows one nonconforming event that would contribute to this failure mode; that product was scrapped.There were no other reported complaints for this lot number.Based on the information provided and the results of our investigation, a definitive root cause could not be determined.Per the quality engineering risk assessment, no further action is warranted.Monitoring will continue to be performed for similar complaints.
 
Event or Problem Description
An international customer reported that during an attempted treatment of a distal popliteal artery angioplasty, superficial femoral artery (sfa) plasty, and common femoral artery (cfa) plasty; the advance 18 low profile balloon catheter failed and separated from the catheter.The reporter stated that this event occurred with a very tight aortic bifurcation while using a contralateral approach.The balloon was successfully advanced to the target site and inflated.It was used to angioplasty the superficial femoral artery (sfa) and distal common femoral artery.When trying to remove the balloon across the bifurcation, resistance was felt.It was stated that as the catheter was removed, the balloon appeared to have stretched and was torn as a result of the stretching.When the catheter was removed, it was noted that the balloon was not on the catheter.When the wire was removed, the balloon material was on the wire.The customer reported that the wire was a non-cook product.The inflation pressure used was 12 atm.The contrast to saline mixture was omnipaque 30/70.It was unsure if a clockwise rotation was used during catheter withdrawal.The reporter stated that once deflated, the balloon returned to ambient pressure.No indication was given as to when the balloon was deflated.The customer reported that the reason for the event was more anatomical than the fault of the balloon.It is believed all of the balloon material was removed as the distal tip of the balloon remained on the wire guide.The patient did not experience any adverse events.

Brand Name
ADVANCE 18 LP LOW PROFILE BALLOON CATHETER
Common Device Name
DQY CATHETER, PERCUTANEOUS
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key6647499
Report Number1820334-2017-01297
Device Sequence Number1049141
Product Code DQY
UDI-Device Identifier10827002494791
UDI-Public(01)10827002494791(17)191214(10)7519840
Combination Product (Y/N)N
Initial Reporter CountryUK
PMA/510(K) Number
K073378
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 08/03/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberN/A
Device Catalogue NumberPTA4-18-135-4-8
Was Device Available for Evaluation? Yes
Initial Date Received by Manufacturer 05/18/2017
Supplement Date Received by ManufacturerNot provided
07/14/2017
Initial Report FDA Received Date06/16/2017
Supplement Report FDA Received Date06/23/2017
08/03/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1